Wednesday, May 23, 2007

Shot #3

Week 2 down and I have to admit I am struggling. I can’t seem to get the nausea under control. I had my appointment at the hospital yesterday for blood work, to check in with the nurse and get more pills.

She understood about the nausea but was unhappy with the pills I’ve missed. Here is what happens. The telaprevir is large and has to be taken 2 pills, 3 times a day, 8 hours apart. So I get up at 5:00am and spend an hour trying to settle my stomach and get together some kind of food to take the 2 pills with along with the 3 ribavirin. I do this with a combination of a few tokes, some deep breathing, and trying to keep my stomach calm.

Then I have to be to work by 8:00am. I spend the morning fighting with my stomach and trying to keep it settled. At 2pm those second pair of telaprevir has to be taken along with food and water or drink of some kind. This is where I run into trouble. I can’t very well go out back and smoke a joint so I don’t have this as an option for stomach control. So I try various options of food and sometimes I can take the pills and sometimes I just can’t get them down for a few hours. It’s hard to sit at work and choke and gag.

I guess I should mention the nausea’s impact on me. I know someone reading this probably thinks Oh for God sake!! Just take the damn pills and be done with it and trust me, if I could I would!! It is like my teeth are permanently clenched trying to hold my stomach contents where they belong. It gets so bad that it’s hard to brush my teeth even because just getting the toothbrush in there is enough to make me gag. Once I start to gag, its game over for awhile and I have to start the whole process of trying to calm my stomach all over again.

If the 2 pm pills don’t get taken when they should it pushes everything back by an hour or two. This is all assuming I get down the 6 am pills at 6 am. Some days I can’t and then work is looming so I gather everything up with me and take it to work and try to get it all down there but by then it is at least 8:30 or so and then we have pushed the afternoon pills to know 4:30 pm. So……..depending on when I get the various pills down (the ribavirin has to be 12 hours after the first group so if they are taken at 6am they are also due at 6pm so again I’m staggering pills and trying to take them with upset stomach) I then have the last set of telaprevir to go 8 hours after the afternoon group. Now if it is 6 am I get the pills down and manage to stay on schedule then I take the last group at 10 pm which is about my limit. Otherwise it is 11 or 12 and I have fallen asleep waiting to take the pills. If that happens then I can’t just wake up and take pills, I have to go through the whole stomach calming routine with a few tokes etc thrown in so consequently I end up missing the last 2 pills. That freaks me out and panic sets in and makes the whole thing worse.

So today when I saw the nurse ( a new one) we discussed the whole problem and then she took me off to see my doctor (felt like a kid hauled up before the principal for being bad) and he and I discussed the problem. He did understand how stressed it makes me to not be able to get those pills down and he did have a few suggestions to help along with a prescription for another PILL!!! I just looked at him ready to burst into tears at that point. He said “I know, another pill!” But this is what they used to give to chemo patients intravenously and he said it is anti nausea as well as helping with mobility and getting my stomach moving and not letting stuff sit there too long. So I left there with a prescription for that (Metoclopramide HCL) and a box of samples of some kind of anti-heartburn prescription stuff that is again in pill form.

I went back to work but just felt so crappy that I didn’t stay all day. Left early and went to EI to see where I stand and what I have to do to get some help with Medical EI and then to Jude’s where I sat on the swing in the garden in the shade and settled my stomach and discussed the whole thing with her and told her what the EI ladies had told me. I think what it comes down to is I have to have a doctor’s note (no problem) and then show a stoppage of work where I have lost earnings. I will be better off to just take two weeks off and use that as my stoppage of work than work each day for as little as 2 hours before conceding defeat and going home again. I haven’t finished reading it all or making a family doctor appointment but I think that is what I will end up doing. Then I can adjust my work to how many days I can manage and have the medical EI as backup as needed. Also I have temporary CPP Disability to find out about.

So I got home last night and went and got the prescription filled and took one of those magic pills and man did that work!! I got the rest of the day’s pills down and took my third shot. When I got up this morning it was the strangest thing, no nausea but I threw up! Then all was fine and I had some breakfast and ate the pills including the magic pill. I delayed my work start today until 9 and had an easier start to the day. It’s now 1:30 and I’ve taken another magic pill and I’m starting to gear up for the 2pm pills which I will manage and the day is definitely going better. Only problem so far with the magic pill is it makes me even more tired but it is way better than nausea. I am going to go for a short walk after work and hope this is a new beginning for getting the pills down on a more consistent basis.

11 comments:

Terry Lee said...

Hi, I'm glad to see things are looking up for you. I hope the magic pill continues to be your salvation.

Ketchh22RN said...

Hi there, I found your blog and find it very interesting. I too am on the Interferon and ribaviron so I can sympathize with you. Tomorrow will be injection #14 for me. I've been very ill this whole time as well. Headaches and nausea. Blood counts dropping to the point where I may get to add 2 different injections per week to my regime. I just wanted to wish you good luck and I will check back with your blog!!!

Robin

Terry said...

Hi! Please continue this blog! It is so helpful to others! Are you aware of the rash that can develop? Please let me know if you are not, and I will try to send you some info. Thanks again for taking the time to do this!

uncertain4sure said...

Oh my goodness, what you've gone through already! I was going to suggest ginger for the nausea, glad you found a magic pill. I still recommend ginger ale, saltine crackers - treat this like morning sickness! Know what you mean about it being easier to take 2 weeks off from work rather than an hour or two here and there. Hang in there!

Anonymous said...

Your blog addy was posted on alt.support.hepatitis-c so, having been through tx and living on the coast, I had to check it out. We have a lot in common, but I had better luck with tx. You take care, and don't give up.

Anonymous said...

I smoked pot throughout tx to treat the nausea.

Denise said...

OMG, Elizabeth Anne, so glad you've found something to help you over that bad hump. I found the ginger products really helped me, but had they not, I was going to be looking for SOMETHING...nausea when you've GOT TO take a bunch of pills constantly is miserable. Yay for magic pills that make you feel better! hugs to ya!

Anonymous said...

Wow,thought i was reading my own journal. Thanks for your post. My daughter and myself just started week 3. She is having problems with nausea as well as myself. I foung ginger capsles are helping some. The Dr wrote her a rx for tigan, she says it helps her but has no effect on me. Well thanks for sharing all. We will all get through .....one day a time. My prayers are with everyone.

Anonymous said...

Please continue to update your blog and let us know how you are doing. I wish you a lot of luck and strength.

tiki2 said...

Thanks for your blog. Hang in there. I too have trouble with the vomiting, and have found only suppositories help.

Also, I can't drive, so, I will be on EDD. Hope I don't lose my job. My hat is off to you for still going to yours. I don't know how you do it. Stay strong.

davitnj said...

hi Liz,
i am sorry to hear that your hep c came back after treatment and now trying again.Oh god ,i am going to start treatment in a few weeks if i quaifiy for the meds.i have been out of work 5 years now and between fatigue and nausa it sucks and i have not even started treatment yet.life look pretty unwanted.i hope yousucseed this time,my prays are with you.davitnj@yahoo.com